MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION MUSTANG; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION MUSTANG; CATHETER, BILIARY, DIAGNOSTIC
Model Number 24674
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Material Rupture (1546)
Health Effect - Clinical Codes Hematoma (1884); Perforation of Vessels (2135)
Date of Event 06/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that balloon rupture, shaft break and ripped/damage vessel occurred and removal difficulties were encountered.The 70% stenosed target lesion was located in the non-tortuous and non-calcified left iliac artery.Thrombectomy was done using zelante dvt thrombectomy catheter.After clearing the clot, a 10.0 x 80, mustang balloon catheter was advanced for dilatation.Next, placement of two 14x 90 wallstent were implanted since stenosis was long.After stenting, post-dilatation was attempted with a 12.0 x 80, 135cm mustang balloon catheter.The balloon was inflated twice; however, during second inflation at 12 atmospheres for 20 seconds, the balloon ruptured.The physician tried to pulled out the balloon but had a lot of resistance since balloon began to crumbled up.The physician pulled the balloon out breaking the shaft into 3 parts, and about 90% of the actual balloon was left inside the patient.It did not fit through a 10fr introducer sheath, so the physician changed to a 11fr introducer sheath to try and pulled it back, but was unable to.He finally took out the introducer sheath and was able to secure the soul of the balloon.When extracting the last part of the balloon the vein became ripped.The device was completely removed from the patient's body.The procedure was completed with a surgery to suture the vein, and the patient condition was fully recovered.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device evaluation by mfr.: mustang device 12x8x135cm was returned for analysis.The device was returned together with the customer's guidewire and 11fr sheath.The device was received in three sections due to two shaft breaks and a complete balloon circumferential tear.The recommended introducer/guide sheath size for this device is minimum 7fr.The 11fr sheath used by the customer was returned together with the device.A visual examination identified that the balloon was not folded which indicates that the balloon was subjected to positive pressure.A complete balloon circumferential tear was identified located approximately 55mm distal of the proximal balloon sleeve.The proximal section of balloon material was also torn longitudinally beginning approximately 8mm distal of the proximal balloon sleeve and extending approximately 14mm distally across the balloon material.This type of damage most probably occurred when the device was being withdrawn through the sheath prior to a balloon rupture.An examination of the balloon material identified no issues which could potentially have contributed to this complaint.A visual and microscopic examination observed no damage to the tip of the device.A visual and tactile examination found the shaft of the device to have completely detached at two locations.The first break was located approximately 10mm distal of the proximal balloon sleeve.The second break was located approximately 60mm proximal of the distal tip.Severe stretching damage was noted on all three sections of the detached shaft.This type of damage is consistent with excessive tensile force being applied to the device.A visual examination found the proximal markerband to have completely detached from the device.The detached markerband was not returned for analysis.No other issues were identified during the product analysis.

Brand Name
MUSTANG
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key10279021
Report Number2134265-2020-08913
Device Sequence Number16800307
Product Code FGE
UDI-Device Identifier08714729795285
UDI-Public08714729795285
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K141521
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2023
Device Model Number24674
Device Catalogue Number24674
Device Lot Number0025113249
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2020
Initial Date Received by Manufacturer 06/26/2020
Supplement Date Received by Manufacturer09/25/2020
Initial Report FDA Received Date07/15/2020
Supplement Report FDA Received Date10/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;